Journal of Mathematical Sciences

, Volume 193, Issue 5, pp 775–801 | Cite as

The BMV-conjecture over quaternions and octonions



This paper investigates generalizations of the BMV-conjecture for quaternionic and octonionic matrices. For quaternions the correctness of the formulation is shown as well as its equivalence to the original conjecture for complex matrices. General properties of octonions and Hermitian matrices over them are examined for the BMV-conjecture formulation over octonions.


Diagonal Entry Complex Matrice Hermitian Matrix Hermitian Matrice Inverse Element 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    D. Bessis, P. Moussa, and M. Villani, “Monotonic converging variational approximations to the functional integrals in quantum statistical mechanics,” J. Math. Phys., 16, 2318–2325 (1975).MathSciNetCrossRefGoogle Scholar
  2. 2.
    S. Burgdorf, “Sums of Hermitian squares as an approach to the BMV conjecture,” Linear and Multilinear Algebra, 59, No. 1, 1–9 (2011).MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    M. Fannes and D. Petz, “On the function e H+itK,” Int. J. Math. Math. Sci., 29, 389–394 (2001).MathSciNetCrossRefGoogle Scholar
  4. 4.
    M. Fannes and D. Petz, “Perturbation of Wigner matrices and a conjecture,” Proc. Am. Math. Soc., 131, 1981–1988 (2003).MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    D. Hägele, “Proof of the case p ≤ 7 of the Lieb–Seiringer formulation of the Bessis–Moussa–Villani conjecture,” J. Stat. Phys., 127, No. 6, 1167–1171 (2007).MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    C. J. Hillar, “Advances on the Bessis–Moussa–Villani trace conjecture,” Linear Algebra Appl., 426, No. 1, 130–142 (2007).MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    C. J. Hillar and C. R. Johnson, “Eigenvalues of words in two positive definite letters,” SIAM J. Matrix Anal. Appl., 23, No. 4, 916–928 (2002).MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    R. A. Horn and C. R. Johnson, Matrix Analysis, Cambridge Univ. Press, New York (1985).MATHCrossRefGoogle Scholar
  9. 9.
    I. Klep and M. Schweighofer, “Sums of Hermitian squares and the BMV conjecture,” J. Stat. Phys., 133, 739–760 (2008).MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    E. H. Lieb and R. Seiringer, “Equivalent forms of the Bessis–Moussa–Villani conjecture,” J. Stat. Phys., 115, 185–190 (2004).MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    J. P. Ward, Quaternions and Cayley Numbers: Algebra and Applications, Kluwer Academic, Boston (1997).MATHCrossRefGoogle Scholar
  12. 12.
    F. Zhang, “Quaternions and matrices of quaternions,” Linear Algebra Appl., 251, 21–57 (1997).MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Moscow State UniversityMoscowRussia

Personalised recommendations